Massachusetts, 2010

Hail and Damaging Wind in Massachusetts, July 17, 2010

July 17, 2010 · NWS ALY · 2 events in 1 county or zone

A pre-frontal boundary and upper level disturbance moved across the region during the late afternoon and evening hours of Saturday, July 17th. With an unstable airmass in place, clusters of strong to severe thunderstorms developed and moved across the Berkshires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A pre-frontal boundary and upper level disturbance moved across the region during the late afternoon and evening hours of Saturday, July 17th. With an unstable airmass in place, clusters of strong to severe thunderstorms developed and moved across the Berkshires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 17, 2:54 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 17, 2:54 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
354 PM EDT SAT JUL 17 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE ACROSS OUR REGION THROUGH THIS
EVENING RESULTING IN WIDELY SCATTERED TO SCATTERED SHOWERS AND
THUNDERSTORMS. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION
ON SUNDAY...BRINGING SLIGHTLY LESS HUMID WEATHER. A LOW PRESSURE
SYSTEM WILL MOVE INTO THE EASTERN GREAT LAKES SUNDAY NIGHT AND THE
SAINT LAWRENCE VALLEY ON MONDAY DRAGGING ANOTHER WEAK FRONT
THROUGH OUR REGION LATE MONDAY OR MONDAY EVENING RESULTING IN MORE
SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPPER VORTEX IN CANADA IS SLOWLY PUSHING EAST...AND AS THE MEAN
UPPER TROUGH AXIS SLOWLY HEADS EAST...ANOTHER SPOKE OF UPPER
ENERGY AND A WEAK SURFACE COLD FRONT WILL TRACK THROUGH THE
REGION THIS EVENING AND TONIGHT. AREAS FROM EASTERN NY THROUGH NEW
ENGLAND WERE CAPPED THIS MORNING...BUT AREAS TO THE WEST AND NORTH
WERE UNSTABLE...AND CONVECTION HAS ALREADY DEVELOPED IN CENTRAL
AND WESTERN NY...EXTENDING INTO THE GREAT LAKES. SOME ISOLATED
ACTIVITY INTO SOUTHERN VT...TOO.  THE LOW LEVEL FORCING IS
RELATIVELY WEAK IN TERMS OF BOUNDARY LAYER JET CONVERGENCE...BUT
BROAD RELATIVELY STRONG BOUNDARY LAYER WESTERLY FLOW DOES EXIST
OVER THE REGION.  A GRADUALLY TIGHTENING BOUNDARY LAYER THERMAL
GRADIENT...AND THETA E GRADIENT SUGGESTS ENOUGH FRONTOGENESIS AND
MOISTURE CONVERGENCE TO INITIATE AND SUSTAIN SCATTERED
THUNDERSTORMS.

WITH THE INSTABILITY PRESENT...SOME STORMS IN CENTRAL AND WESTERN
NY HAVE SHOWN CHARACTERISTICS OF MARGINALLY SEVERE WIND AND HAIL.
SOME WIDELY SCATTERED STORMS WILL CONTINUE TO HOVER AROUND SEVERE
LIMITS PERIODICALLY INTO THIS EVENING...BUT WHETHER THE SEVERE
POTENTIAL WILL EXTEND INTO EASTERN NY AND WESTERN NEW ENGLAND IS
TO BE SEEN. VILS IN THE MID TO UPPER 50S WILL BE A STARTING POINT
TO EVALUATE FOR SEVERE HAIL. ACKNOWLEDGING SCATTERED THUNDERSTORMS
THIS EVENING MOST AREAS...THEN TRENDING TO THE MID HUDSON
VALLEY...BERKSHIRES AND NW CT LATER TONIGHT. LOWS MOST AREAS IN
THE 60S TO NEAR 70.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
ONCE THE WEAK REINFORCING COLD FRONT EXITS LATE TONIGHT AND EARLY
TOMORROW...A SUNNY AND DRY DAY SHOULD BE THE RULE TOMORROW...AS
WEAK HIGH PRESSURE BUILDS IN. WITH SLIGHTLY COOLER BOUNDARY LAYER
TEMPERATURES IN PLACE...HIGHS MOSTLY IN THE 80S...SOME UPPER 70S
IN HIGHER TERRAIN.

AFTER TOMORROW...AND CONTINUING THROUGH TUESDAY...TIMING THE
SUCCESSION OF UPPER IMPULSES AND RESULTING CONVECTIVE COMPLEXES IS
DIFFICULT AT BEST. GUIDANCE GIVES US CLUES...BUT ZONAL UPPER
FLOW...CONVECTIVE NATURE TO SYSTEMS...AND PROXIMITY OF LOW LEVEL
THERMAL AND THETA E BOUNDARIES AROUND OUR REGION THROUGH THE
PERIOD SUGGESTS GUIDANCE WILL BE CHANGING FROM RUN TO RUN UNTIL
WITHIN 24 HOURS PRIOR TO PRECIPITATION ONSETS.

THE NEXT DEFINITIVE SYSTEM SEEN IN CURRENT DATA IS IN THE
NORTHERN PLAINS...APPROACHING THE WESTERN GREAT LAKES...AND IS
TIMED TO AFFECT OUR REGION EARLY MONDAY IN NORTHERN AREAS...AND
MONDAY AFTERNOON/EVENING IN CENTRAL AND SOUTHERN AREAS. QUITE A
DIFFERENCE IN GUIDANCE SOURCES AS TO THE TIMING AND EXTENT OF CLOUD
COVER AND CONVECTION...SO SORTING OUT THE POTENTIAL SENSIBLE
WEATHER IN TERMS OF HIGH TEMPERATURES AND TIMING RAIN CHANCES
QUITE CHALLENGING. AFTER LOW TEMPERATURES IN THE 60S EARLY MONDAY
MORNING...WILL GO WITH LATE NIGHT AND MORNING SCATTERED CONVECTION
IN NORTHERN AREAS. ALSO SUGGESTING CLOUDS AND NEW CONVECTION WILL
BUILD INTO CENTRAL AND SOUTHERN AREAS THROUGH THE AFTERNOON. CONVECTIVE
NATURE TO SYSTEM SUGGESTS IT SHOULD NOT BE A CLOUDY OR MOSTLY
CLOUDY DAY IN CENTRAL AND SOUTHERN AREAS. SO SIDING WITH WARMER
GUIDANCE MONDAY...BUT AGAIN...CHARACTER OF THE MONDAY SYSTEM WILL
NOT BE KNOWN UNTIL TOMORROW OR TOMORROW NIGHT. WE MAY END UP
CLOUDIER...COOLER AND WETTER MONDAY...BUT WESTERLY BOUNDARY LAYER
FLOW SUGGESTS LESS CLOUD COVER AND MORE SCATTERED SHOWER/STORM
ACTIVITY. STAY TUNED. SO...FOR NOW...SUGGESTING HIGHS IN THE 80S
TO AROUND 90 CENTRAL AND SOUTHERN AREAS...AROUND 80 TO LOWER/MID
80S NORTHERN AREAS.

ONCE THE MONDAY SYSTEM EXITS...AGAIN...A DRY PERIOD WITH A SLIGHT
COOLDOWN. LOWS MONDAY NIGHT IN THE 60S. GUIDANCE TRYING TO RESOLVE
ANOTHER QUICK MOVING SYSTEM LATE TUESDAY AFTERNOON AND EVENING.
THIS PIECE OF UPPER LEVEL ENERGY IS NOT VERY APPARENT IN THE DATA
AT THIS TIME...BUT GUIDANCE SOURCES SUGGEST IT ORIGINATES FROM THE
MIDWEST AS A SYSTEM THAT EXITS THE ROCKIES AND CENTRAL PLAINS.
EVEN WITH GUIDANCE IN RELATIVE AGREEMENT FOR THIS TUESDAY
AFTERNOON SYSTEM...LOTS OF TIME TO WATCH THE REAL DEVELOPMENT
BEFORE GETTING TO SPECIFIC WITH TIMING...TRACK AND CHARACTER OF
THIS POTENTIAL SYSTEM. WILL GO WITH DRY TUESDAY MORNING...THEN
PARTLY CLOUDY TUESDAY AFTERNOON WITH GENERAL SCATTERED
THUNDERSTORMS. HIGHS IN THE 80S...A FEW 70S IN HIGHER TERRAIN.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
GENERALLY UNSETTLED BUT SUMMERLIKE TUESDAY NIGHT THROUGH EARLY
FRIDAY NIGHT AS A SUCCESSION OF SHORT WAVE TROFS AND FRONTAL
BOUNDARIES MOVE THROUGH DURING THIS PERIOD. THE INITIAL SHORT WAVE
TROF MOVES THROUGH TUESDAY NIGHT WITH THE GFS/NAM GENERALLY IN
AGREEMENT WITH THE TIMING...BUT THEY DIFFER AS TO THE PLACEMENT OF
ANY HEAVY RAINFALL.

ANOTHER TROF MOVES THROUGH LATE WEDNESDAY NIGHT AND EARLY
THURSDAY...FOLLOWED BY A WARM FRONTAL BOUNDARY THURSDAY NIGHT...AND
A COLD FRONT FRIDAY AFTERNOON AND EVENING.

TIMING OF THESE FEATURES WILL LIKELY CHANGE IN FUTURE MODEL RUNS...
AS THEY HAVE VARIED IN PREVIOUS RUNS...SO HAVE FORECAST NO HIGHER
THAN 40 PERCENT POPS IN ANY GIVEN TIME PERIOD...BUT HAVE KEPT AT
LEAST A 20 PERCENT POPS OR HIGHER TUESDAY NIGHT THROUGH FRIDAY
EVENING.

AFTER THE COLD FRONT PASSES THE ENTIRE REGION LATER FRIDAY NIGHT...
DRIER AND PCPN FREE WEATHER EXEPECTED FOR SATURDAY.

WARM AND FAIRLY HUMID MOST OF THE PERIOD. HIGHS WEDNESDAY WILL START
OUT IN THE MID 70S TO TO MID 80S...THEN WARM TO MAINLY IN THE 80S BY
FRIDAY. LOWS TUESDAY AND WEDNESDAY NIGHTS WILL BE IN THE MID 50S TO
MID 60S...AND UPPER 50S AND 60S THURSDAY NIGHT AND FRIDAY NIGHT. ON
SATURDAY HIGHS WILL BE IN THE UPPER 70S AND 80S.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. JUST FEW-SCT CU EXPECTED WITH ISOLD TO WIDELY SCT
-SHRA POSSIBLE IN THE LATE AFTERNOON INTO EVENING AS A WEAK COLD
FRONT APPROACHES FROM THE GREAT LAKES REGION. CURRENTLY...FRONT
PRODUCING SCT -SHRA IN CANADA NEAR THE WESTERN AND NORTHERN NY
BORDER. HAVE INCLUDED VCSH AND CB AT KALB...AS LAPS DATA SHOWING
MOST INSTABILITY IN THAT AREA...AT 21Z. OTHERWISE...VCSH EXPECTED
TO AFFECT ALL TERMINALS THIS EVENING.

AFTER MIDNIGHT...PRECIP WILL DECREASE WITH DECREASING CLOUD
COVER. THIS MAY TRIGGER MVFR BR/FG AT KGFL AS WINDS SUBSIDE TO
LIGHT CONDITIONS. VSBYS WILL RECOVER BY LATE SUNDAY MORNING WITH
VFR CONDITIONS PREVAILING THROUGHOUT THE REST OF SUNDAY.

WIND SPEEDS HAVE INCREASED TO 10-15 KTS THIS AFTERNOON WITH GUSTS
AROUND 20-25 KTS POSSIBLE. AFTER SUNSET...WINDS WILL SUBSIDE TO
LESS THAN 5 KTS. SUNDAY MORNING...WIND SPEEDS WILL INCREASE 7-12
KTS OUT OF THE SW TO W.

OUTLOOK...
SUN...VFR...NO SIG WX.
SUN NIGHT-MON...VFR...CHC OF SHRA/TSRA AND MVFR.
TUE...VFR...CHC -TSRA AND MVFR.
WED-THU...VFR...NO SIG WX.

&&

.FIRE WEATHER...
A WEAK COLD FRONT WILL MOVE ACROSS OUR REGION THROUGH THIS
EVENING RESULTING IN WIDELY SCATTERED TO SCATTERED SHOWERS AND
THUNDERSTORMS. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION
ON SUNDAY...BRINGING SLIGHTLY LESS HUMID WEATHER. A LOW PRESSURE
SYSTEM WILL MOVE INTO THE EASTERN GREAT LAKES SUNDAY NIGHT AND THE
SAINT LAWRENCE VALLEY ON MONDAY DRAGGING ANOTHER WEAK FRONT
THROUGH OUR REGION LATE MONDAY OR MONDAY EVENING RESULTING IN MORE
SCATTERED SHOWERS AND THUNDERSTORMS.

RELATIVE HUMIDITY VALUES WILL RECOVER TO 80 TO 100 PERCENT
TONIGHT AND SUNDAY NIGHT. RELATIVE HUMIDITY VALUES WILL DROP TO
35 TO 50 PERCENT ON SUNDAY AND 40 TO 55 PERCENT MONDAY.

WINDS WILL BE WEST AT 10 TO 15 MPH TONIGHT...DIMINISHING TO
AROUND 5 MPH AFTER MIDNIGHT...AND WEST AT 10 TO 15 MPH ON SUNDAY.
WINDS WILL BE WEST TO SOUTHWEST AT 10 TO 15 MPH MONDAY.

&&

.HYDROLOGY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TONIGHT AS A WEAK COLD FRONT MOVES THROUGH. ANY STORMS WITH
DOWNPOURS ARE EXPECTED TO BE FAST MOVING...SO NO FLOODING IS
ANTICIPATED.

DRY WEATHER SHOULD RETURN FOR SUNDAY...BEFORE THE NEXT SYSTEM
APPROACHES FOR LATE SUNDAY NIGHT INTO MONDAY WITH MORE SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS COULD PRODUCE RAINFALL OF 1-2
INCHES IN A SHORT AMOUNT OF TIME...HOWEVER THESE HEAVIER AMOUNTS
SHOULD BE ISOLATED. SOME PONDING OF WATER IN URBAN AND POOR
DRAINAGE LOCATIONS WILL BE POSSIBLE.

ANOTHER BRIEF DRY PERIOD IS EXPECTED FROM LATE MONDAY INTO
TUESDAY...HOWEVER BY TUESDAY AFTERNOON THERE WILL BE THE CHANCE FOR
ADDITIONAL SHOWERS AND STORMS. THIS ACTIVE PATTERN WILL LIKELY
RESULT IN SEVERAL ROUND OF CONVECTION FROM THE MIDDLE TO LATTER PART
OF NEXT WEEK. SHOULD REPEATED AREAS RECEIVE HEAVY RAINFALL...SOME
FLOODING WILL BE POSSIBLE BUT IS TOO EARLY TO DETERMINE AT THIS TIME.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...GJM
AVIATION...KGM
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 17, 3:26 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
426 PM EDT SAT JUL 17 2010

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
181100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
426 PM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...SOUTHERN
VERMONT...THE WESTERN MOHAWK VALLEY...SOUTHERN ADIRONDACKS...LAKE
GEORGE SARATOGA REGION...CAPITAL DISTRICT...PARTS OF THE
NORTHEASTERN CATSKILLS AND TACONICS.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TONIGHT...WITH SOME
ISOLATED THUNDERSTORMS POSSIBLE REACHING SEVERE LIMITS THIS
EVENING...WITH QUARTER SIZED HAIL OR LARGER...AND DAMAGING WINDS.
THUNDERSTORMS WILL MOVE EAST AT AROUND 30 MPH...AND CAN PRODUCE
FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT INTO MONDAY
WHICH MAY PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ063>066-181100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
426 PM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...PARTS OF THE NORTHEASTERN CATSKILLS AND MID HUDSON
VALLEY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND
TONIGHT...THAT WILL MOVE EAST AT AROUND 30 MPH. WHILE THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...THEY MAY PRODUCE
BRIEF HEAVY DOWNPOURS AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT INTO MONDAY
WHICH MAY PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 4:40 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
540 PM EDT SAT JUL 17 2010

NYZ032-033-038-172230-
HAMILTON NY-NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
540 PM EDT SAT JUL 17 2010

...A STRONG THUNDERSTORM IS MOVING INTO

  HERKIMER AND HAMILTON COUNTIES IN EASTERN NEW YORK...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS UP
TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 8 MILES WEST OF NORTHWOOD...OR ABOUT 7 MILES NORTHWEST OF
HINCKLEY...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTHWOOD BY 545 PM EDT
OHIO BY 550 PM EDT

RAINFALL AMOUNTS UP TO A HALF AN INCH WILL OCCUR WITH THIS
THUNDERSTORM.

TAW
Local storm report, Jul 17, 5:14 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
614 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     COPAKE                  42.10N 73.55W
07/17/2010                   COLUMBIA           NY   TRAINED SPOTTER

            TREES AND WIRES DOWN ON RTE 7A...FARM AND MOUNTAINVIEW
            ROADS.

&&

TWASULA
Local storm report, Jul 17, 5:17 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
617 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     TAGHKANIC               42.14N 73.68W
07/17/2010                   COLUMBIA           NY   TRAINED SPOTTER

            ONE TREE DOWN.

&&

TWASULA
Special weather statement, Jul 17, 5:24 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
624 PM EDT SAT JUL 17 2010

NYZ038-172245-
SOUTHERN HERKIMER NY-
624 PM EDT SAT JUL 17 2010

...STRONG THUNDERSTORMS IN

  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
UP TO 50 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED 12 MILES
NORTHWEST OF FRANKFORT...OR ABOUT OVER UTICA...AND MOVING EAST AT 35
MPH.

THE THUNDERSTORM WILL BE NEAR...
FRANKFORT BY 635 PM EDT
MIDDLEVILLE...HERKIMER...6 MILES SOUTH OF NEWPORT AND 6 MILES NORTH
OF MOHAWK BY 640 PM EDT
6 MILES NORTHWEST OF LITTLE FALLS AND 9 MILES WEST OF DOLGEVILLE BY
645 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A QUARTER OF AN INCH TO AN INCH
FROM THESE THUNDERSTORMS.

TAW
Local storm report, Jul 17, 5:26 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             ASHLAND                 42.30N 74.33W
07/17/2010  M1.00 INCH       GREENE             NY   BROADCAST MEDIA

&&

TWASULA
Local storm report, Jul 17, 5:28 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
628 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     ANCRAM                  42.05N 73.64W
07/17/2010                   COLUMBIA           NY   TRAINED SPOTTER

            TREES DOWN ON WILTSIE BRIDGE RD AND NEAR RTE 3.

&&

TWASULA

The radar

The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 17, 5:28 PM EST
Where
Berkshire County, 0.76 mi N of Sheffield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.111, -73.352

Trees and wires were reported down in Sheffield due to strong thunderstorm winds.

Hail, Berkshire

When
July 17, 8:42 PM EST to 8:47 PM EST
Where
Berkshire County, 0.41 mi SW of North Adams
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.696, -73.106

Penny size hail was reported during a thunderstorm in North Adams.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248266, 248265.